MKSAP: 64-year-old man with a rapidly spreading rash

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 64-year-old man is evaluated in the emergency department for a rash that first developed 3 days ago and has rapidly spread to cover most of his body. His skin is painful. He has a history of mild psoriasis and asthma. His psoriasis has been well controlled with topical corticosteroids as needed. His other medications are an inhaled corticosteroid, salmeterol, and albuterol. One week ago, he completed a 10-day course of oral corticosteroids for an acute exacerbation of asthma.

On physical examination, he appears ill. Temperature is 38.9 °C (102.0 °F), blood pressure is 118/78 mm Hg, and pulse rate is 112/min. More than 90% of his body surface area is erythematous. There are widespread coalescing erythematous patches and plaques, many with pinpoint pustules coalescing into lakes of pus. His mucous membranes are normal.

Which of the following is the most likely diagnosis?

A: Candida albicans infection
B: Pustular psoriasis
C: Sweet syndrome
D: Toxic shock syndrome

MKSAP Answer and Critique

The correct answer is B: Pustular psoriasis.

This patient has severe pustular psoriasis. Widespread erythema, scaling, and sheets of superficial pustules with erosions are the findings associated with severe pustular psoriasis. Erythroderma, which is present in this patient, is defined as generalized erythema of the skin involving more than 90% of the body surface area. The most common causes of erythroderma are drug eruptions, psoriasis, atopic dermatitis, and cutaneous T-cell lymphoma. Patients who have a history of psoriasis and are treated with systemic corticosteroids are particularly prone to developing an acute pustular erythrodermic flare after discontinuation of the corticosteroids. The appropriate management is to treat the underlying disease (psoriasis in this patient) and provide general supportive care.

Candida albicans overgrows and causes localized disease in immunocompromised patients or in the presence of warmth, moisture, maceration, antibiotic therapy, or the use of occlusive garments. Cutaneous candidiasis is characterized by red, itchy, inflamed skin. At sites of skin-to-skin contact, lesions have glazed, shiny, and sometimes eroded surfaces and may be characterized by burning. Satellite pustules (yellow, fluid-filled lesions at the edge of the confluent red eruption) are another key physical finding.

Sweet syndrome is also known as acute febrile neutrophilic dermatosis. It is more common in adults than children. The majority (50% to 80%) of patients have a fever. Arthralgia, myalgia, and arthritis are seen in 30% to 60% of patients. The skin findings are edematous red-purple plaques on the trunk and extremities. They are often painful or burning, not pruritic. Sweet syndrome is often considered a reactive syndrome, associated with a preceding respiratory or gastrointestinal tract illness; an association with malignancy occurs in about 10% of patients. First-line therapy for Sweet syndrome is systemic corticosteroids.

Toxic shock syndrome is associated with many different skin manifestations, but the initial manifestation is typically a diffuse erythroderma resembling sunburn that involves both the skin and the mucous membranes. Toxic shock syndrome is usually associated with infection, wounds, nasal packs, or menstruation. This patient has no risk factors for toxic shock syndrome, and his clinical presentation with erythematous patches and plaques, pinpoint pustules, lakes of pus, and normal mucous membranes is not compatible with the diagnosis.

Key Point

  • Patients with a history of psoriasis who are treated with systemic corticosteroids may develop an acute pustular erythrodermic flare after the systemic corticosteroids are discontinued.

This content is excerpted from MKSAP 16 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Comments are moderated before they are published. Please read the comment policy.

  • SteveCaley

    Q#1: Has this happened before? (Think P4)